Kentucky, 2018

Damaging Wind in Kentucky, June 9, 2018

June 9, 2018 · NWS JKL · 1 event in 1 county or zone

Scattered thunderstorms developed this afternoon and evening across eastern Kentucky in the presence of numerous outflow boundaries. A cluster of storms, which developed west of Whitley City, became strong enough to produce minor damage as outflow winds blew through town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed this afternoon and evening across eastern Kentucky in the presence of numerous outflow boundaries. A cluster of storms, which developed west of Whitley City, became strong enough to produce minor damage as outflow winds blew through town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 2:38 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 9, 2:38 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
338 PM EDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 337 PM EDT SAT JUN 9 2018

Scattered showers and thunderstorms have developed across the
area, and will persist for a few more hours before diminishing
towards sunset. Aloft a west coast trough, mid continent ridge,
and northeast U.S. trough remain in place. A short wave trough
extends from near Lake MI to Arkansas, with a second short wave
trough over MN and IA. At the surface a wavy quasi-stationary
front extends from northern WV northwest to IA, with a wave along
the front in northern IN.

Numerous outflow boundaries will keep unorganized convection going
in our area until the atmosphere begins to stabilize with loss of
daytime heating. More organized convection with the short wave
trough over the mid MS valley will gradually decrease tonight
while pushing south or southeast. After local
showers/thunderstorms wane this evening, it is possible some
showers and thunderstorms left over from the more organized
convection now in the mid MS valley could make it into our area
late tonight or early Sunday, but odds are very low and will
carry just a slight chance of rain late tonight.

Convection on Sunday looks likely, and a remnant boundary from the
organized convection over the mid MS valley may help to focus
convection tomorrow, though that is not certain. It appears that
the previously mentioned surface front will remain too far north
to have a significant affect on us, and we will still be waiting
on the upstream trough that is currently over MN and IA for
additional upper level support. One thing that does appear
certain is that precipitable water will continue to increase, with
PW in excess of 1.5 inches. Locally heavy rain will become more
likely with the marginal risk for excessive rain covering most of
the area for Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 337 PM EDT SAT JUN 9 2018

The exact evolution of the upper air pattern becomes less certain
in the latter part of the forecast period. However, at the start
of the period a short wave trough slowly moving southeast in
general northwest flow should will bring likely showers and some
thunderstorms on Monday, with high chance to likely probabilities
of showers and thunderstorms continuing into Tuesday. A wavy
quasi-stationary front which has been to our north this weekend,
looks to make a push south as well, and this will help focus
convection at the start of the period. It is possible that we'll
get a break in the wet pattern in the middle of the week with the
passage of the short wave trough and the front possibly slipping
to our south. However there remains considerable uncertainty, and
there will be daily shower and thunderstorm chances through the
coming week. Locally heavy rains will be most likely at the
beginning of the week with PW remaining between 1.5 and 2 inches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 141 PM EDT SAT JUN 9 2018

Isolated to scattered thunderstorms were developing early this
afternoon. Storms will remain unorganized and there is low
confidence in exactly where a thunderstorm will occur this
afternoon into this evening. For the 18Z TAFs have carried VCTS
for the remainder of the day. A stray shower or storm may also
occur overnight, but confidence is too low to carry in the TAFS.
Outside of showers and storms VFR conditions and light winds will
prevail through the TAF period. At the present time fog is not
forecast at any TAF sites overnight, but if a heavy shower or
thunderstorm affects a TAF site or surrounding area fog may need
to be added in the next TAF forecast. For Sunday, VFR conditions
will prevail into early afternoon, but showers and thunderstorms
will likely be more numerous by late Sunday afternoon and into the
evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Jun 9, 2:40 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Sat Jun 9 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Sat Jun 9 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible at times through tonight. The
strongest storms this evening could produce gusty winds and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times from Sunday through Friday,
and these could produce locally heavy rain. The strongest storms
on both Sunday and Monday could produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/SBH

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
June 9, 5:05 PM EST
Where
McCreary County, 0.55 mi W of Whitley City
Measured
45 kt (52 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
36.720, -84.480

A Skywarn Spotter reported a portion of a roof of a commercial building blown off, along with a couple of carports being blown over, in Whitley City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749541.